Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 7, 2012New Hanover County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 7, 2012, 12:23 PM EDT for New Hanover County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 12:23 PM EDT (16:23 UTC)
Expired
Aug 7, 2012, 1:15 PM EDT
In force
52 min
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 55 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WWUS82 KILM 071623
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1223 PM EDT TUE AUG 7 2012

NCZ107>109-071715-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
1223 PM EDT TUE AUG 7 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN BRUNSWICK AND 
NEW HANOVER COUNTIES THROUGH 115 PM EDT...

AT 1222 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
WITH VERY HEAVY RAIN...FROM BOLIVIA...TO WILMINGTON...MOVING 
NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...BATARORA...
BAYSHORE...BISHOP...BOILING SPRING LAKES...CASTLE HAYNE...
MASONBORO...MILL CREEK...MYRTLE GROVE...OGDEN AND PHOENIX.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3416 7783 3411 7785 3407 7793 3410 7794
      3405 7798 3400 7812 3421 7825 3423 7825
      3437 7790 3437 7788 3439 7784 3438 7781
      3436 7781 3432 7777 3430 7777 3429 7771
TIME...MOT...LOC 1622Z 242DEG 11KT 3422 7789

$$

WEISS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:40 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 7, 10:40 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 AM EDT TUE AUG 7 2012

.SYNOPSIS...
RAIN AND THUNDERSTORMS CAN BE EXPECTED TODAY CONTINUING INTO AT
LEAST PART OF WEDNESDAY. THURSDAY AND FRIDAY SHOULD SEE ONLY
SCATTERED ACTIVITY. A COLD FRONT WILL INCREASE THE CHANCE OF RAIN
ONCE AGAIN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM TUESDAY...THOUGH WE ARE EXPERIENCING A LULL IN
ACTIVITY OVER MUCH OF THE AREA...EXPECTATIONS FOR THE AFTERNOON ARE
LARGELY UNCHANGED. PREVIOUS DISCUSSION FROM 630 AM FOLLOWS.

HAVE RAISED POPS TO CATEGORICAL FOR EARLY THIS MORNING OVER THE CAPE
FEAR REGION AND OUR FAR INLAND COUNTIES AS SHOWERS AND THUNDERSTORMS
CONTINUE TO TRACK NORTHEAST ACROSS THESE AREAS. OTHERWISE...FORECAST
CONTINUES AS DESCRIBED IN PREVIOUS DISCUSSION BELOW:

A VERY MOIST AND CONVECTIVELY ACTIVE DAY AND EVENING IN STORE AS A
DEEP PLUME OF TROPICAL MOISTURE ADVECTS ACROSS THE FORECAST AREA.
MODEL SOUNDINGS AND WV SATELLITE LOOPS SHOW A DEEP MOIST COLUMN
WILL SOON ENVELOPE THE EASTERN CAROLINAS...WITH P/W VALUES
INCREASING TO AROUND 2.25 INCHES BY AROUND NOON. COLUMN WILL BE
NEARLY SATURATED AND AIR MASS WILL BECOME MARGINALLY UNSTABLE AS
LONG WAVE TROUGH DEEPENS OVER EASTERN CONUS.

CONSIDERING THE LIKELIHOOD THAT MOST ALL LOCATIONS WILL SEE
MEASURABLE RAINFALL TODAY...AM RAISING POPS TO A CATEGORICAL 100
PERCENT...PEAKING DURING THE AFTERNOON HOURS. QPF EVENT TOTALS WILL
BE IN THE ONE INCH RANGE...WITH HIGHER AMOUNTS POSSIBLE LOCALLY.
STORMS AND SHOWERS WILL BE MOVING AT A GOOD CLIP...TO THE NE AT
AROUND 15 KTS...OTHERWISE WOULD SERIOUSLY CONSIDER SOME SORT OF
FLOOD WATCH PRODUCT FOR MINOR FLOODING. WILL HIGHLIGHT POSSIBILITY
IN HWO FOR NOW.

CONSIDERING EXTENSIVE CLOUD COVER WILL KEEP TEMPERATURE THIS
AFTERNOON BELOW CLIMO...MID TO UPPER 80S MOST LOCATIONS. OVERNIGHT
LOWS AROUND NORMAL...LOWER 70S MOST PLACES AND MID 70S AT THE
BEACHES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3:00 AM TUESDAY...WET SCENARIO WILL LIKELY PERSIST INTO AT
LEAST PART OF THE DAY WEDNESDAY AS THE GFS IS A LITTLE QUICKER TO
MOVE THE MID LEVEL FORCING...THE 200MB JET...OFF TO THE EAST AS
OPPOSED TO THE NAM. MAINTAINED CHANCE POPS FOR THE DAY TAPERING OFF
SLIGHTLY AFTER 1800 UTC. NUMERICAL GUIDANCE IS SHOWING THIS TREND AS
WELL. THURSDAY LOOKS MORE LIKE A TYPICAL PIEDMONT TROUGH/SEA BREEZE
DAY. RELATIVELY COOL HIGHS FOR WEDNESDAY RETURN TO NEAR NORMAL
THURSDAY WITH MORE INSOLATION.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3:00 AM TUESDAY...MEDIUM RANGE GUIDANCE STILL ADVERTISING A
RATHER ACTIVE PERIOD WITH EAST COAST TROUGHING AND RIDGING ACROSS THE
ROCKIES. SURFACE FEATURES INCLUDED A COLD FRONT MOVING ACROSS THE
TENNESSEE VALLEY FRIDAY AND BISECTING THE AREA SATURDAY BEFORE
INCHING EAST SUNDAY. THE BEST COUPLING OF OMEGA WITH THE FRONT AND
UPPER LEVEL JET DYNAMICS OCCURS SATURDAY. IT IS WORTH NOTING THE
200MB JET LOOKS STRONGER THAN THE EVENT TODAY SO IT COULD BE
INTERESTING. FRIDAY LOOKS LIKE MORE OF A TRADITIONAL SEA
BREEZE/PIEDMONT TROUGH TYPE OF DAY WHEREAS SUNDAY MAY SEE A LULL AS
THE LEFT EXIT REGION ROTATES ACROSS THE AREA. NO CHANGES TO
TEMPERATURE FORECAST.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z...TWO LARGE AREAS OF PRECIP WILL AFFECT MAINLY ILM OVER
THE NEXT COUPLE OF HOURS...PROBABLY ONLY VCSH FOR THE OTHER
TERMINALS. BY 14Z...EXPECT ANOTHER BATCH OF CONVECTION TO FORM AS
MODERATE OMEGA AND ABUNDANT MOISTURE COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS. HIGH PWATS WILL CAUSE HEAVY DOWNPOURS...WITH BRIEF
LIFR CEILINGS. IF WE GET STRONG HEATING...SCATTERED THUNDERSTORMS
ARE A GOOD BET. THE BACK END OF THE TAFS WILL BE REEXAMINED...AND
WILL LIKELY ADD SHOWERS THROUGH THE EVENING HOURS...WITH MAINLY MVFR
CONDITIONS EXPECTED.

EXTENDED OUTLOOK...MVFR/IFR VSBYS AND LOW CEILINGS FROM BR/FG
POSSIBLE EACH MORNING WITH DAILY THREAT FOR DIURNALLY DRIVEN
CONVECTION

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM...FORECAST FOR THE AFTERNOON REMAINS THE SAME.
PREVIOUS DISCUSSION FROM 630 AM FOLLOWS.

NO CHANGES TO THE ON PRESENT FORECAST. HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL KEEP UP A GENERALLY S TO SWLY FLOW OVER THE
WATERS THROUGH THE NEAR TERM...WITH WINDS IN THE 10 TO 15 KT RANGE.
SEAS WILL NOT VARY MUCH FROM PRESENT 3 FT RANGE.

SHORT TERM /6 AM WEDNESDAY THROUGH THURSDAY NIGHT/...AS OF 3:00 AM
TUESDAY...WIND FIELDS WILL SHOW A LITTLE MORE DEFINITION WEDNESDAY
AS A RESPECTABLE SHORTWAVE MOVES ACROSS THE WATERS. SHOULD SEE
SOUTHWEST WINDS 10-15 KNOTS CLOSER TO THE HIGHER END OF THE RANGE
MOST OF THE DAY. WEAKER PATTERN...SIMILAR TO WHAT WE HAVE SEEN
RECENTLY DEVELOPS THURSDAY WITH WINDS NEAR 10 KNOTS. WAVEWATCH SEAS
ARE CONSISTENT WITH 2-4 FEET.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3:00 AM TUESDAY...SOUTHWEST FLOW WILL CONTINUE TROUGH THE
PERIOD. WIND FIELDS WILL INCREASE IN INTENSITY AS A FRONT MOVES
CLOSER TO THE AREA SATURDAY. SPEEDS INCREASES FROM 10-15 KNOTS
FRIDAY TO A HEALTHY 20-25 KNOTS SATURDAY. THE LATEST WAVEWATCH
GUIDANCE REFLECTS THE STRONGER WINDS WITH SIX FOOTERS ACROSS THE
OUTER WATERS SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...RAN
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
Hazardous weather outlook, Aug 7, 4:18 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
418 AM EDT TUE AUG 7 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-080830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
418 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD RAINFALL TODAY COULD LEAD TO THE LOCALIZED MINOR
FLOODING OF LOW-LYING AREAS...ROADS AND DITCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-080830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
418 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 12:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1223 PM EDT TUE AUG 7 2012

NCZ107>109-071715-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
1223 PM EDT TUE AUG 7 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN BRUNSWICK AND
NEW HANOVER COUNTIES THROUGH 115 PM EDT...

AT 1222 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN...FROM BOLIVIA...TO WILMINGTON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...BATARORA...
BAYSHORE...BISHOP...BOILING SPRING LAKES...CASTLE HAYNE...
MASONBORO...MILL CREEK...MYRTLE GROVE...OGDEN AND PHOENIX.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3416 7783 3411 7785 3407 7793 3410 7794
      3405 7798 3400 7812 3421 7825 3423 7825
      3437 7790 3437 7788 3439 7784 3438 7781
      3436 7781 3432 7777 3430 7777 3429 7771
TIME...MOT...LOC 1622Z 242DEG 11KT 3422 7789

WEISS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:54 AM EDTAreal Flood AdvisoryILMHorry81 min
Aug 7, 12:51 PM EDTSpecial Weather StatementILMHorry54 min
Aug 7, 2:51 PM EDTSpecial Weather StatementILMDarlington, Marlboro54 min
Aug 7, 3:48 PM EDTAreal Flood AdvisoryILMDarlington, Marlboro48 min
Aug 7, 1:00 PM EDTSpecial Weather StatementILMPender45 min
Aug 7, 1:35 PM EDTSpecial Weather StatementILMBladen, Columbus55 min
Aug 7, 2:03 PM EDTAreal Flood AdvisoryILMBladen87 min
Aug 7, 4:00 PM EDTAreal Flood AdvisoryILMRobeson85 min
Aug 7, 7:45 PM EDTAreal Flood AdvisoryILMPender2 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.